Purchase this article with an account.
Daniel F. Kiernan, Clement C. Chow, Robin Singh, Lawrence J. Ulanski, II, Jennifer I. Lim, Norman P. Blair, William F. Mieler; Subsequent Intravitreal Triamcinolone is an Effective Treatment for I-125 Plaque-Associated Retinopathy Recalcitrant to Intravitreal Bevacizumab. Invest. Ophthalmol. Vis. Sci. 2011;52(14):2105.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To determine the occurrence of radiation-associated retinopathy following iodine-125 plaque brachytherapy for the treatment of medium-sized choroidal melanomas, and the efficacy of specific treatment paradigms.
Consecutive retrospective analysis of patients treated in a University setting between January 2006 and August 2010.
Forty-nine patients were diagnosed with choroidal melanoma with a mean base of 10.5 mm and height of 7.7 mm at the time of diagnosis. I-125 brachytherapy, with a mean dosage of 85.5 Gray, was applied over an average of 144 hours. Patients were then followed regularly for an average of 30.2 months. 20 patients (40.8%) developed retinopathy (macular edema and/or exudate with associated visual loss) an average of 14.8 months post-treatment. 10 (50%) received intravitreal (IV) bevacizumab (group 1), 4 (20%) received IV trimacinolone (group 2), and 2 (10%) received focal laser (group 3). In group 1, the effect of IV bevacizumab on decreasing retinopathy waned after an average of 2 injections, and subsequent IV triamcinolone was used in 5 eyes to decrease retinopathy. This effect was statistically significant compared to initial treatments of groups 1, 2 and 3 (p=0.002 for macular thickness decrease, p= 0.10 for visual acuity change) after a single injection. Three (33%) of patients who received IV triamcinolone had subsequent intraocular pressure (IOP) measurements greater than 25 mmHg and all phakic patients developed posterior subcapsular cataract.
Radiation-associated retinopathy is a long term adverse effect of I-125 brachytheraphy. Initial IV bevacizumab may be an effective treatment, but if recalcitrance develops, subsequent IV triamcinolone may be more effective than other treatments alone. However, anatomic improvements may occur without significant visual acuity improvement. IOP elevation and cataract progression are potential adverse effects following IV triamcinolone.
This PDF is available to Subscribers Only